Georgia, 2018

Damaging Winds in Georgia, August 13, 2018

August 13, 2018 · NWS CHS · 4 events in 3 counties and zones

A mid-level shortwave rounded the southern edge of low pressure centered over the Carolinas and encountered a highly unstable environment across Southeast Georgia, leading to strong/severe thunderstorms during afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A mid-level shortwave rounded the southern edge of low pressure centered over the Carolinas and encountered a highly unstable environment across Southeast Georgia, leading to strong/severe thunderstorms during afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 13, 9:53 AM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 13, 9:53 AM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1053 AM EDT Mon Aug 13 2018

.SYNOPSIS...
Low pressure will persist over inland areas today before a weak
front drifts into the area and dissipates during the middle of
the week. High pressure will prevail during the second half of
the week before low pressure returns during the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1040 AM: Coastal thunderstorms have started to weaken off
the Charleston County coast. These storms are expected to
continue to dissipate headed into the mid-day hours. The mid-
level water vapor indicates the position of the trough axis,
pushing toward the coast. CAMs indicate that thunderstorms
will develop along and ahead of this feature this afternoon,
especially across the CHS Tri-county area. I will update the
forecast to increase PoPs, QPF, and weather during the
afternoon. There is some potential for training cells to occur
over the Highway 17 corridor, over Downtown Charleston, possibly
resulting in excessive rainfall rates.

Previous Discussion:
Today: The southern flanks of a substantial mid level cut-off
low pressure area will reside over the Carolinas today. A decent
short wave will rotate through the base of the low, impacting
areas to our north from Eastern NC to the Mid Atlc. The forecast
for the local area today is a bit on the tricky side with a
drier deep layered air shifting into our western zones today
while increasing upper difluence is noted along coastal SC zones
during the afternoon hours while sea breeze moisture
convergence becomes maximized. We maintained a good persistence
forecast with highs in the mid 90s well inland to the lower 90s
coast today.

Convection: The flair of the models for several runs now
continues to show similar solutions with much of the
uncertainties riding on the mesoscale subtleties and the
arrival of drier air upstream. Convective initiation looks to
develop earliest across Southeast SC then later in the day
in GA. We have opted to maintain general POP scheme persistence
as chance POPs still in line with overall model trends similar
to previous thinking. The main issue revolves around tstm
intensity today as quite a bit of coastal instability is progged
ahead of a well defined region of much higher DCAPES advecting
east with the drier upper levels later today. The latest CAM
output shows much of the coverage at 18Z-22Z today should be
confined right to the sea breeze along the coastal zones. Some
of these storms could be locally strong/severe if the atmosphere
remains uncontaminated from any earlier convection up to that
point. Late day or evening tstms in the eastern half of
Southeast GA may also be strong with a localized damaging wind
risk but confidence is not good timing uncertainties between
models is rather substantial and mesoscale boundaries the big
players.

Tonight: Convection could linger along coastal GA with mainly
dry weather elsewhere. Lows will be a bit cooler with some near
70 degree readings far inland to the mid 70s coast.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Conditions will trend drier into mid-week as a mid/upper lvl low
centered north of the region slowly shifts off the Mid-Atlantic and
Northeast coast Tuesday into early Wednesday before a ridge of high
pressure expands over the region from the Atlantic by Thursday.
However, chances of showers and thunderstorms are still possible on
Tuesday, especially closer to the coast as a weak sfc front attempts
to shift into the area before stalling and/or dissipating through
Wednesday. A prevailing west/northwest flow aloft should also help
keep most locations drier well inland and warm sfc temps into the
lower 90s Tuesday, then limit most convection and support slightly
warmer temps into the low/mid 90s on Wednesday. By Thursday, a more
typical summertime pattern will be in place with the Atlantic ridge
expanding aloft and the area remaining between weak low pressure
inland and Atlantic high pressure at the sfc. The pattern should
support another day of warm temps on Thursday with highs peaking in
the low/mid 90s and a slight chance to chance of showers and
thunderstorms, mainly during the afternoon/evening. Overnight lows
should range in the low/mid 70s through mid week.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A typical summertime pattern should persist into early Friday as
high pressure prevails aloft and a sfc trough of low pressure
remains less pronounced inland. However, greater chances of precip
should return this weekend as a mid/upper lvl trough of low pressure
quickly advances over the Midwest and Northeast states and forces
the Atlantic high to weaken and retreat offshore. Greatest chances
of precip should occur inland and north late weekend into early next
week, closer to a trough axis west of the area and a front
approaching the Mid-Atlantic states to the north. Once the mid/upper
lvl trough of low pressure shifts offshore late Monday, the Atlantic
ridge of high pressure should return aloft. Overall high temps
should peak into the lower 90s, with temps perhaps a degree or two
cooler late weekend into early next week should greater precip
coverage occur. Lows should range in the mid/upper 70s, warmest near
the coast.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
The main problem today will revolve around potential convection
in the vicinity of the terminals and especially the timing at
both major airports. We maintained VCTS at KCHS from just after
midday to late afternoon and at also at KSAV, however the timing
there was just a bit later per latest trends. Brief flight
restrictions will occur around tstms with lower vsbys in
downpours. We suspect some lower clouds will develop tonight,
however the best chances will occur well inland and we continue
to indicate VFR conditions.

Extended Aviation Outlook: VFR conditions should prevail at CHS and
SAV terminals Tuesday through Thursday. Brief flight restrictions
are possible with afternoon/evening showers and thunderstorms this
weekend.

&&

.MARINE...
Today through Saturday: Conditions are expected to remain below
Small Craft Advisory levels through late week. However, a somewhat
tightened pressure gradient between low pressure inland and high
pressure offshore will support southwest/south winds up to 15-20
kt at times through at least Tuesday. Strong thunderstorms are
possible later today into tonight with a risk for localized
strong wind gusts near shore, very heavy rainfall and deadly
lightning strikes.

High pressure building over the coastal waters should lead to a
more relaxed gradient and south/southwest winds topping out
near 15 kt Wednesday and Thursday, before the gradient tightens
once again this weekend and results in wind speeds up to 15-20
kt between low pressure inland and high pressure over the
western Atlantic. Seas will generally range between 2-4 ft into
Tuesday, then slowly subside to 1-3 ft Wednesday into Thursday,
before building back to 2-4 ft by this weekend.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...NED
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...
MARINE...
Hazardous weather outlook, Aug 13, 3:33 AM EST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
433 AM EDT Mon Aug 13 2018

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-140845-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
433 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Aug 13, 8:03 AM EST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
903 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     WATERSPOUT       4 ENE SULLIVANS ISLAND  32.79N  79.77W
08/13/2018                   AMZ350             SC   FIRE DEPT/RESCUE

            ISLE OF PALMS FIRE DEPARTMENT REPORTED A WATERSPOUT
            SOUTH OF ISLE OF PALMS.

&&

EVENT NUMBER CHS1800743

SPR
Local storm report, Aug 13, 8:06 AM EST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
906 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 AM     WATERSPOUT       4 ENE SULLIVANS ISLAND  32.78N  79.78W
08/13/2018                   AMZ350             SC   FIRE DEPT/RESCUE

            ISLE OF PALMS FIRE DEPARTMENT REPORTED A SECOND
            WATERSPOUT SOUTH OF 18TH AVENUE ON ISLE OF PALMS.

&&

EVENT NUMBER CHS1800744

SPR
Special weather statement, Aug 13, 8:43 AM EST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Charleston SC
943 AM EDT MON AUG 13 2018

SCZ050-131415-
Charleston-
943 AM EDT MON AUG 13 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...

At 942 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Fort Sumter, moving northeast at 15 mph.

  HAZARD...excessive cloud to ground lightning.

  IMPACT...All outdoor activities should cease. Move indoors
           immediately.

Some locations in the path of this storm include...
Mount Pleasant, Isle Of Palms, Sullivan's Island, Price Inlet, Bull
Island, Capers Inlet and Sullivans Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches are especially dangerous during thunderstorms because
lightning will usually strike the tallest object in the vicinity.
Move off beaches and get in a sturdy structure or automobile
immediately. Many people have been killed by lightning on beaches in
the southeastern United States.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3281 7969 3274 7985 3278 7989 3296 7960
      3292 7954
TIME...MOT...LOC 1342Z 238DEG 12KT 3271 7982

NED
Special weather statement, Aug 13, 12:53 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Charleston SC
153 PM EDT MON AUG 13 2018

GAZ116>119-138-131830-
Inland Liberty-Coastal Chatham-Inland Chatham-Inland Bryan-Coastal
Bryan-
153 PM EDT MON AUG 13 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
CHATHAM COUNTIES...

At 153 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Richmond Hill, moving northeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
           excessive cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Savannah, Pooler, Richmond Hill, Wilmington Island, Montgomery,
Garden City, Thunderbolt and Vernonburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3194 8149 3213 8114 3203 8095 3188 8122
      3189 8122 3188 8123 3178 8140
TIME...MOT...LOC 1753Z 245DEG 16KT 3190 8137

NED

The radar

The Charleston,SC radar (KCLX), 83 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bryan

When
August 13, 1:04 PM EST to 1:05 PM EST
Where
Bryan County, 1.81 mi NW of Richmond Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.950, -81.320

The Bryan County 911 Call Center reported two trees down in Richmond Hill. One small tree fell on a car in the Richmond Hill Library parking lot. The second tree was uprooted in the White Oak Village subdivision.

Thunderstorm Wind, Liberty

When
August 13, 2:34 PM EST to 2:35 PM EST
Where
Liberty County, 0.91 mi NE of Flemington
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.860, -81.560

The Liberty County 911 Call Center reported a tree down near the intersection of Highway 84 and Old Sunbury Road.

Thunderstorm Wind, Long

When
August 13, 2:35 PM EST to 2:36 PM EST
Where
Long County, 4.09 mi ESE of Aimar
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.750, -81.610

The Long County 911 Call Center reported power lines down on Sandy Run Road.

Thunderstorm Wind, Long

When
August 13, 2:35 PM EST to 2:36 PM EST
Where
Long County, 2.88 mi ESE of Aimar
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.759, -81.628

The Long County 911 Call Center reported a tree down near the intersection of Thompson Road and Griffin Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781099, 781100, 781101, 781102.